It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board

  • Cortef and weight gain

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-23-2008, 04:25 AM   #1
    kkcarlton
    Newbie
    (female)
     
    Join Date: Mar 2007
    Location: Tennessee
    Posts: 8
    kkcarlton HB User
    Cortef and weight gain

    Hi All,

    I was just put on a low dose of Cortef due to severe adrenal insufficiency. Supposedly I had extremely low cortisol output first thing getting up and then less than 1 throughout the day (noon, 5 PM, and midnight). My doc wants me to take 10 mg AM, 5 mg at lunch time, and 5 mg with dinner. I was wondering if anybody had experienced any weight gain when taking Cortef.

    The other question I have is regarding fluid retention. About a month ago I woke up one morning and was roughly 6 lbs heavier with a distended abdomen and swollen lower body. This always happens to me during PMS and I figured it would go away like it usually does, but it's still here and it's been 30 days now. I don't know what to make of it or how to get rid of it. Any thoughts?

    Thanks,
    Kristina

     
    Sponsors Lightbulb
       
    Old 05-23-2008, 07:35 AM   #2
    rumpled
    Veteran
    (female)
     
    Join Date: Jun 2007
    Location: NJ
    Posts: 438
    rumpled HB User
    Re: Cortef and weight gain

    What did your tests show before you took the cortef?

    How are you sleeping?

    Almost everyone gains weight when they take replacements.

    The fluid retention is likely caused my the cortef - or is belly weight.

     
    Old 05-23-2008, 08:18 AM   #3
    kkcarlton
    Newbie
    (female)
     
    Join Date: Mar 2007
    Location: Tennessee
    Posts: 8
    kkcarlton HB User
    Re: Cortef and weight gain

    Hi, the fluid retention started 30 days ago and I started the Cortef Tuesday afternoon. I was sleeping ok because I take magnesium citrate in the evening, otherwise I don't sleep as good usually. I doubt it's belly weight because I went to bed one night with a flat stomach and woke up the next morning with 7 inches more in my waist and it has stayed that way for 30 days. I also don't have gas and since it's impossible to gain that much actually belly weight/fat in one night, it must be fluid. My diet and exercise have been good - no change from before when my stomach was flat and my clothes fit better. The only test results I have are from before taking Cortef and it says my adrenals put out little to now cortisol. However, I had a similar test done by another lab (both saliva) and want to wait on those results.

     
    Old 05-26-2008, 04:17 AM   #4
    kkcarlton
    Newbie
    (female)
     
    Join Date: Mar 2007
    Location: Tennessee
    Posts: 8
    kkcarlton HB User
    Re: Cortef and weight gain

    Hi - anybody have any input on Cortef and weight gain? I am really concerned about this because I have an eating disorder so weight gain can send me into a relapse. I would love to hear with your experience on Cortef regarding weight gain or loss. Thanks ~K

     
    Old 05-26-2008, 08:22 AM   #5
    reemu
    Member
    (female)
     
    Join Date: Jul 2007
    Location: Florida
    Posts: 99
    reemu HB User
    Re: Cortef and weight gain

    I would recommend seeing a nutritionist who is familiar with adrenal insufficiency.

    when i first started taking replacement i would wake up all puffy with fluid to the point that my skin really hurt. after a few weeks it started to get better. to tell the truth, cortef is a heck of a lot better than prednisone in terms of water weight.

    I had to accept that i might not look the same as i did before having adrenal insufficency but at least i feel great now! Try to focus on how you feel rather than your looks or measurements.

     
    Old 05-26-2008, 01:06 PM   #6
    kkcarlton
    Newbie
    (female)
     
    Join Date: Mar 2007
    Location: Tennessee
    Posts: 8
    kkcarlton HB User
    Re: Cortef and weight gain

    Thanks - I wish I could but unfortunately the fear of weight gain is overwhelming for me. I have an eating disorder so it's not something I will be able to let go of overnight. In addition, I am concerned that taking Cortef for a long period of time will completey suppress my adrenals as some doctors claim it will.

     
    Old 05-26-2008, 04:22 PM   #7
    kmatthew
    Veteran
    (female)
     
    Join Date: Oct 2006
    Location: Houston, Texas USA
    Posts: 329
    kmatthew HB User
    Re: Cortef and weight gain

    I can't begin to imagine what you have gone through having an eating disorder. My advice to you is to remember that addison's disease is life threatening and without the cortef, you could die.
    I agree with whoever said in the earlier post that it is about how you feel. I am going through some difficulty getting the weight to come off, and I exercise 4 to five times a week and I eat nothing that I enjoy. I have experienced over the last several weeks what it feels like not to have all the cortef that I need. I am going back to the dosage that I was on with the exception of 2 mg because I am not functioning well as a mom or a wife. I have been too sleepy to care. I am having to accept that if I can't lose as much of the weight as I had hoped I am going to have to cope with it, because feeling HORRIBLE IS not worth it.
    I pray that you can do the same. I would consult the person who helped you cope with your eating disorder, and share with them how you are feeling. I also don't think that you should be swelling like that, so I would consult a doctor who can find out the cause.
    People with addisons cannot take physical or mental stress.
    I hope that you feel better soon.
    KM

    Last edited by kmatthew; 05-26-2008 at 04:23 PM.

     
    Old 05-27-2008, 06:55 AM   #8
    reemu
    Member
    (female)
     
    Join Date: Jul 2007
    Location: Florida
    Posts: 99
    reemu HB User
    Re: Cortef and weight gain

    It is unlikely that you will stick to your doctor's treatment plan unless you also get treatment for your eating disorder at the same time.

    A nutritionist who is also an MD specialized in endocrine disorders might help!

    Have you talked to your doctor about the swelling? perhaps the dosage isn't right for you. (then again, maybe it is - the only way to know is though the doctor)

     
    Old 05-27-2008, 07:18 AM   #9
    rumpled
    Veteran
    (female)
     
    Join Date: Jun 2007
    Location: NJ
    Posts: 438
    rumpled HB User
    Re: Cortef and weight gain

    If you have addison's, you must take hydrocortisone or cortef or you can or will die - or at least some form of steroid or you can or will die.

    Right now, the short acting forms are the best and if you take them properly, weight gain can be minimized. Taking it two or three times a day, taking what you need, stress dosing as you need, weaning as you need, will keep you healthy.

    There is another pill that is currently undergoing FDA approval that is a once a day shorter "acting" but will imitate the normal diurnal rhythm of the body and the intention of that is to minimize weight gain. It is not available yet.

    I have met a few people with addsion's - those taking pred usually were heavier. It may take you some time to find the dose that is appropriate for you and BTW, any dose suppresses your adrenals - that is how they work it is just a matter of if they are fully or partially suppressed as adrenals are just lazy things. Once you take a steroid orally (or asthma inhaler, or nasal spray etc.) they go woo hoo vacation!

    Oddly enough, you need to increase salt and fluids to get rid of the retained fluid. Weird, huh.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Cortef Side Effects jma810 Addison's Disease 1 09-18-2007 07:47 PM
    AF, first day on cortef - help! birchtree Addison's Disease 6 07-06-2007 01:15 PM
    Condused about adsions and Cortef LSeagraves Addison's Disease 13 01-06-2007 04:31 PM
    Cortef - questions???? nimbeth Thyroid Disorders 8 09-27-2005 02:26 PM
    Anybody on Cortef? inyourdreams Thyroid Disorders 10 09-18-2005 04:33 PM
    Prednisone change to Cortef Nebraska Lady Addison's Disease 5 03-27-2005 03:55 AM
    armour, cortef, adrenal fatigue,etc, etc KJ29 Thyroid Disorders 13 11-22-2003 11:43 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 02:45 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!